Design of optimal controllers for spatially invariant systems with finite communication speed

Makan Fardad, Mihailo R. Jovanović

Research output: Contribution to journalArticle

15 Citations (Scopus)

Abstract

We consider the problem of designing optimal distributed controllers whose impulse response has limited propagation speed. We introduce a state-space framework in which all spatially invariant systems with this property can be characterized. After establishing the closure of such systems under linear fractional transformations, we formulate the H2 optimal control problem using the model-matching framework. We demonstrate that, even though the optimal control problem is non-convex with respect to some state-space design parameters, a variety of numerical optimization algorithms can be employed to relax the original problem, thereby rendering suboptimal controllers. In particular, for the case in which every subsystem has scalar input disturbance, scalar measurement, and scalar actuation signal, we investigate the application of the SteiglitzMcBride, GaussNewton, and Newton iterative schemes to the optimal distributed controller design problem. We apply this framework to examples previously considered in the literature to demonstrate that, by designing structured controllers with infinite impulse response, superior performance can be achieved compared to finite impulse response structured controllers of the same temporal degree.

Original languageEnglish (US)
Pages (from-to)880-889
Number of pages10
JournalAutomatica
Volume47
Issue number5
DOIs
StatePublished - May 2011

Fingerprint

Controllers
Impulse response
Communication

Keywords

  • Cone causality
  • Finite propagation speed
  • Funnel causality
  • Optimal distributed control
  • Quadratic invariance
  • Spatially invariant systems

ASJC Scopus subject areas

  • Control and Systems Engineering
  • Electrical and Electronic Engineering

Cite this

Design of optimal controllers for spatially invariant systems with finite communication speed. / Fardad, Makan; Jovanović, Mihailo R.

In: Automatica, Vol. 47, No. 5, 05.2011, p. 880-889.

Research output: Contribution to journalArticle

@article{4fb3e0b7396e48d488d9d236ebba1bc9,
title = "Design of optimal controllers for spatially invariant systems with finite communication speed",
abstract = "We consider the problem of designing optimal distributed controllers whose impulse response has limited propagation speed. We introduce a state-space framework in which all spatially invariant systems with this property can be characterized. After establishing the closure of such systems under linear fractional transformations, we formulate the H2 optimal control problem using the model-matching framework. We demonstrate that, even though the optimal control problem is non-convex with respect to some state-space design parameters, a variety of numerical optimization algorithms can be employed to relax the original problem, thereby rendering suboptimal controllers. In particular, for the case in which every subsystem has scalar input disturbance, scalar measurement, and scalar actuation signal, we investigate the application of the SteiglitzMcBride, GaussNewton, and Newton iterative schemes to the optimal distributed controller design problem. We apply this framework to examples previously considered in the literature to demonstrate that, by designing structured controllers with infinite impulse response, superior performance can be achieved compared to finite impulse response structured controllers of the same temporal degree.",
keywords = "Cone causality, Finite propagation speed, Funnel causality, Optimal distributed control, Quadratic invariance, Spatially invariant systems",
author = "Makan Fardad and Jovanović, {Mihailo R.}",
year = "2011",
month = "5",
doi = "10.1016/j.automatica.2011.01.032",
language = "English (US)",
volume = "47",
pages = "880--889",
journal = "Automatica",
issn = "0005-1098",
publisher = "Elsevier",
number = "5",

}

TY - JOUR

T1 - Design of optimal controllers for spatially invariant systems with finite communication speed

AU - Fardad, Makan

AU - Jovanović, Mihailo R.

PY - 2011/5

Y1 - 2011/5

N2 - We consider the problem of designing optimal distributed controllers whose impulse response has limited propagation speed. We introduce a state-space framework in which all spatially invariant systems with this property can be characterized. After establishing the closure of such systems under linear fractional transformations, we formulate the H2 optimal control problem using the model-matching framework. We demonstrate that, even though the optimal control problem is non-convex with respect to some state-space design parameters, a variety of numerical optimization algorithms can be employed to relax the original problem, thereby rendering suboptimal controllers. In particular, for the case in which every subsystem has scalar input disturbance, scalar measurement, and scalar actuation signal, we investigate the application of the SteiglitzMcBride, GaussNewton, and Newton iterative schemes to the optimal distributed controller design problem. We apply this framework to examples previously considered in the literature to demonstrate that, by designing structured controllers with infinite impulse response, superior performance can be achieved compared to finite impulse response structured controllers of the same temporal degree.

AB - We consider the problem of designing optimal distributed controllers whose impulse response has limited propagation speed. We introduce a state-space framework in which all spatially invariant systems with this property can be characterized. After establishing the closure of such systems under linear fractional transformations, we formulate the H2 optimal control problem using the model-matching framework. We demonstrate that, even though the optimal control problem is non-convex with respect to some state-space design parameters, a variety of numerical optimization algorithms can be employed to relax the original problem, thereby rendering suboptimal controllers. In particular, for the case in which every subsystem has scalar input disturbance, scalar measurement, and scalar actuation signal, we investigate the application of the SteiglitzMcBride, GaussNewton, and Newton iterative schemes to the optimal distributed controller design problem. We apply this framework to examples previously considered in the literature to demonstrate that, by designing structured controllers with infinite impulse response, superior performance can be achieved compared to finite impulse response structured controllers of the same temporal degree.

KW - Cone causality

KW - Finite propagation speed

KW - Funnel causality

KW - Optimal distributed control

KW - Quadratic invariance

KW - Spatially invariant systems

UR - http://www.scopus.com/inward/record.url?scp=79954636116&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=79954636116&partnerID=8YFLogxK

U2 - 10.1016/j.automatica.2011.01.032

DO - 10.1016/j.automatica.2011.01.032

M3 - Article

VL - 47

SP - 880

EP - 889

JO - Automatica

JF - Automatica

SN - 0005-1098

IS - 5

ER -